Answer to Question #9534 Submitted to "Ask the Experts"
The following question was answered by an expert in the appropriate field:
My oral surgeon wants me to get a nuclear medicine bone scan for my temporomandibular joint disorder. Are there any long-term effects that can be caused by being injected with a radioactive tracer? What exact short-term side effects can happen after being injected with the radioactive tracer? Would a lower-dose tracer be injected since they will be just scanning my jaw area?
that your oral surgeon is requesting a nuclear medicine exam known as a bone
scan. This exam is commonly performed to see if any active processing of bone
is occurring within the body. It is used to identify bone fractures, among
other conditions, that cannot be seen by conventional x-ray techniques.
The way the bone scan works is a radioactive nuclide known as technetium-99m (99mTc) is attached to a pharmaceutical that will be adsorbed by any active bone processes within the body. When the radioactivity concentrates in these areas, it can be seen and its extent evaluated by the scan. This is a very common exam and it is given to thousands of patients daily. Technetium-99m has a half-life of only six hours and is rapidly excreted in the urine, so the radioactivity is usually gone within two days after the scan and has no long- or short-term effects.
The dose from a standard bone scan is quite small and is approximately equivalent to the dose you would receive from natural background sources of radiation (like the sun and naturally occurring radioactivity) in a little more than a year. From a risk/benefit analysis, the small amount of long-term risk attributed to the additional radiation exposure is far outweighed by the immediate benefit of identifying the problem with your temporomandibular joint and getting it back to normal.
For some additional information, we would recommend a posting at the Mayo Clinic Web site.
Mike Bohan, Radiation Safety Officer